Patient Comments: Flu Vaccine (Flu Shot) - Experience

Please describe your experience with flu shot.

Comment from: Nellie, 45-54 Female (Caregiver) Published: April 11

I have had flu shot 3 times before without incident. I had it about 5 weeks ago now, very painful at the time and for a week at the site. Then I had increasing difficulty lifting left arm (needle arm), soreness in the armpit, ache at end of the day, sore at night to sleep on. I have kept exercising the arm lightly, but pain in the muscle seems to be growing worse.

Was this comment helpful?Yes
Comment from: Barbie5, 45-54 Female (Patient) Published: March 26

Within minutes of receiving the flu vaccine at work, (I am a nurse and it was made mandatory that all employees receive it or risk employment) I walked down the hospital hall and suddenly had a strange lurching spastic gait. It only lasted a few minutes (2-3) and then resolved. The nurses I worked with were concerned and gave me fluids and had me sit for short period. I was okay the rest of the day. It was anxiety provoking and I will never receive any vaccine again.

Was this comment helpful?Yes
Comment from: Jasmyn, 45-54 (Patient) Published: February 18

I received a flu shot in October, my left arm had pain shooting in it so bad I wanted to cry. I went to the doctor he told me it was infected and swollen and I had fever. I have to see a neurologist now, it is February, my arm still hurts and the pain shoots to the back of my neck also.

Was this comment helpful?Yes
Comment from: Dan, 65-74 Male (Patient) Published: February 06

One week after receiving the flu shot on October 1st, 2013, I developed a red bumpy rash under the left arm. Thinking it might be shingles, I saw my internist who diagnosed dermatitis not related to the flu shot. I was given 6 days of oral cortisone to relieve the intense itching and rashes. The rash continued to expand over my arms, legs, chest stomach, groin, buttocks and back. My internist ordered another round of oral cortisone, this time for about 18 days. It helped relieve the itching, but the rash continued to develop. The rash started as tiny red spots with a white head, then spread to 1 to 3 centimeter diameter red crusty areas with intense itching, especially at night. I was referred to a dermatologist who prescribed cortisone cream. He said that the flu shot could be the cause as it was the only "change" I had experienced. I take no other medications, have normal blood pressure, etc. I have been very healthy prior to that shot. It is now 3 and one half months later and the rash continues with the intense itching especially at night. I am scheduled to see another dermatologist at the end of the month. It is now February 6th.

Was this comment helpful?Yes
Comment from: Mary, 65-74 Female (Patient) Published: January 23

I received the preservative-free flu vaccine on Tuesday and woke up today, Sunday, with such pain and stiffness in my shoulder, I could hardly get dressed. During the day it has gotten worse and is in both shoulders. My wrists and fingers are so stiff and painful I can feel every letter I type. No other symptoms, so it has taken all day for me to realize it was probably a reaction to the injection. I am generally in good health for age 70 but take Synthroid daily and recently started treatment for itchy scalp and face which my physician has diagnosed as seborrhea. That is probably accurate since that started the week before the shot. I asked him if it would interfere with the vaccine and he said not, so I went ahead. Either one of these was enough to make me cry, now I am dealing with both.

Was this comment helpful?Yes
Comment from: cristy, 25-34 Female (Patient) Published: April 01

I got a flu shot on the 24th of March and today is March 31st, I still have back and neck pain. Now I feel weak with diarrhea and don't feel good at all.

Was this comment helpful?Yes
Comment from: Jet, 35-44 Female (Patient) Published: January 21

I never get the flu shot, but this year I felt so much pressure to get it that I made appointments for my whole family. Luckily my husband and kids were okay after their shots, but the day after my shot is when the neck pain and headache began. It turned into a full blown migraine that lasted for 3 full days. By the third day I was so sick and nauseous I couldn't keep anything down. I called in sick to work and went back to the doctor (my mother had to drive me because I couldn't see straight with the searing pain in my head) and they injected me with anti-nausea medication Zofran, and Vicodin (both of which did nothing!). It took about another 2 days after that to start feeling like myself again. I will never get the flu shot again.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Flu Vaccination - Side Effects Question: Did you have any side effects of your flu vaccination?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!